Diabetes in Dogs: The k9diabetes.com Forum

Diabetes in Dogs: The k9diabetes.com Forum (http://k9diabetes.com/forum/index.php)
-   Diabetes Discussion: Your Dog (http://k9diabetes.com/forum/forumdisplay.php?f=2)
-   -   Annie & Craig - Getting too smart! (http://k9diabetes.com/forum/showthread.php?t=1637)

eileen 05-17-2010 11:23 AM

Re: Annie is making the switch to NPH
 
Hi Craig,

Speaking from my own experience I have never, nor would I, lowered Mil's insulin dose based on her upcoming activity level.
Instead if I were to be concerned I would feed before the activity so to not have the drop.

Have you done any curves during the night to see what might be leading up to Annie's higher morning fasting?

CraigM 05-17-2010 11:39 AM

Re: Annie is making the switch to NPH
 
Eileen,
Yes, I see that adding a very small snack would be better than lowering the insulin. I THINK I've read in other threads that some "parents" try to adjust the insulin.

I haven't done a full night time curve in a long time. I have done spot checks in the 4AM - 6AM timeframe and they would usually be a little higher than a check done between 4PM - 6PM. I figure this is due to her being an evening / night time couch potato? Her normal feeding / insulin time is 8AM - 8PM.

Craig

Patty 05-17-2010 12:37 PM

Re: Annie is making the switch to NPH
 
Hi Craig,
I've done both, adjust insulin and preemptively feed before activity/excitement. I think it depends on how long the activity is going to last that may drop bgs whether I cut back insulin or not.

Activity helps with circulation which can increase insulin absorption. I think you are probably right, the lack of activity at night is causing higher bgs.

You could do a night time curve to know for sure. But I would do exactly what you are doing by increasing the evening dose a bit to compensate. Just know that if Annie were to be more active one evening due to company, etc., you may find her lower with the change in activity.

Patty

k9diabetes 05-17-2010 07:41 PM

Re: Annie is making the switch to NPH
 
It's not uncommon for a dog to need a different morning and nighttime dose. In that case, not an "adjustment" that varies from day to day but an acknowledgment that the levels of activity are different in those two periods and so requires a different amount of insulin for each one.

As far as I'm concerned, it makes sense if it works! :)

You do have to be careful truly "adjusting" insulin doses on a daily basis.

I did do that in small increments with Chris, whose insulin needs tended to follow a pattern of a slow rolling wave - slowly increasing, then stable, then decreasing, then increasing, etc. All within about 1 unit of insulin, so between 7 and 8 units in his case. So he would go from 7.0 to 7.25 to 7.50 to 7.25 to 7.0, etc.

I had done a lot of experimenting and testing and felt comfortable that the insulin's duration was limited to approximate injection times. And he was on faster acting insulin that is given for corrections.

Here's my theory on the whole thing...

I think some dogs do and some dogs don't take a few days to give you their long-term response to a dose of insulin once they are regulated.

Which is different than for a dog who is in the process of being regulated.

When still at the stage of trying to figure out the basic insulin dose, just go with the assumption that changes should be made slowly with time in between for the body to adjust because it's new to them and new to you. A dog who is not regulated is very different from one who is.

And of course I would never ever adjust insulin on a daily basis without home testing and only after I've done a lot of work to determine what my dog's typical response is over an extended period of time so I'm sure of the insulin's duration and that there is a need for adjustments.

In Chris' case, if I was to give him the same dose every day, it would have to have been 7.0 units to avoid low blood sugar. But 7.0 units wouldn't be enough to keep his blood sugar in a good range more than about 1/3 of the time. By varying it between 7.0 and 8.0, he stayed in a better range throughout the month.

I would have done it with NPH too if we had stuck with it because I had determined its duration at 8-9 hours for Chris so wasn't concerned about overlapping injections.

Without that footwork, things can get very very mucked up.

Natalie

CraigM 06-04-2010 03:05 PM

Re: Annie is making the switch to NPH
 
Annie had an appointment with her eye doctor yesterday and was put on one drop of DORZOLAMIDE once per day. Her 8AM fasting was 170 which was a little higher than normal, but I didn't panic. We gave the eye drop around 10:30AM and I did a spot BG test at 2PM and she was 366 :confused: This is the highest she's has been in many months and I'm wondering if the eye drops could be a problem? I specifically asked the vet yesterday about BGs and she said "no problem". I've done a little internet browsing and found some comments that you (humans) should notify the eye doctor if you are diabetic.

I called the eye vet, but she is gone for the weekend. Her vet tech suggests I hold off the drops until I talk with the vet on Monday. Any comments? :)

CraigM 06-04-2010 05:07 PM

Re: Annie is making the switch to NPH
 
Continued from the 3:05PM post:

Did another test at 5PM and she was 229, she's usually in the 120 - 160 range this time of day.

Patty 06-04-2010 05:40 PM

Re: Annie is making the switch to NPH
 
Craig,
Is this for glaucoma?

I did find this:
Some MEDICINES MAY INTERACT with Dorzolamide/Timolol Drops. Tell your health care provider if you are taking any other medicines, especially any of the following:
  • Insulin or oral antidiabetics (eg, glyburide, repaglinide) because the risk of low blood sugar (eg, hunger, shakiness or weakness, dizziness, headache, sweating) or slow heart rate may be increased. Dorzolamide/Timolol Drops may also hide certain signs of low blood sugar
http://www.drugs.com/cdi/dorzolamide...#ixzz0pvnevZhJ

DIABETES PATIENTS: Dorzolamide-Timolol 2-0.5% Solution may hide signs of low blood sugar, such as rapid heartbeat. Be sure to watch for other signs of low blood sugar. Low blood sugar may make you anxious, sweaty, weak, dizzy, drowsy, or faint. It may also make your vision change; give you a headache, chills, or tremors; or make you more hungry. Ask your doctor before you change the dose of your diabetes medicine.
http://www.drugstore.com/qxn66993019...de_timolol.htm

I'm not sure if the medication can actually lower blood sugar or if it's saying that if you are having lower blood sugar you may not notice right away because you don't feel the typical signs/symptoms.

I also found several places mention where it said it can interact with oral diabetic meds but the 1st link above additionally mentioned insulin.

If it lowers blood sugar, perhaps Annie went lower and rebounded? Sounds more like it's raising her blood sugar though.

Hopefully you'll get some responses from those that have used glaucoma drops before. I know Dolly did with Niki but I believe she also had a pred. drop she was using at the same time.

Patty

Patty 06-04-2010 07:49 PM

Re: Annie is making the switch to NPH
 
Craig,
I did some reading and found another dog (regulated prior to drops) that began have a wider range of numbers. From mid 300s at 6:30am to 30s-50s at 6:30pm. However it's so hard to figure out which drop is doing what since many dogs are on multiple drops. This dog was on ofloxacin (antibiotic), flurbiprofen (NSAID), & dorzolamide.

And I looked up Dolly's Niki and she was on Dorzolamide but also Prednisolone http://k9diabetes.com/forum/showthre...ht=niki&page=8. So it's hard to know what the Dorzolamide alone would do.

Keep us posted on how things go.
Patty

CraigM 06-14-2010 10:51 AM

Re: Annie is making the switch to NPH
 
Patty, sorry for the slow answer / post. Yes, the Dorzolamide is to reduce pressure in the eye. I read the same comments concerning Dorzolamide-Timolol and didn't really understand it. Annie is getting Dorzolamide HCL, don't think it contains Timolol and doesn't seem to have the same precautions.

On 6-11, Annie had a visit with her regular vet for a six month check. Preliminary tests indicate she has an infection and they sent the urine sample to a lab to determine what to prescribe. Hope to get a phone call sometime today.

Her BGs were slightly higher than normal from 6-5 to 6-11, but started to go high the afternoon of 6-11. I discounted the PM numbers on 6-11 to the vet visit.

Here's her numbers since 6-11 (fed and shots at 8AM / PM):

6-11
8AM = 219
8PM = 258 (8PM reading is usually in the low/mid 100s)

6-12
8AM = 347
8PM = HI (over 500)

6-13
8AM = 412
2PM = 464
4PM = 415
6PM = 150 (gave 3 kibbles to head off the drop)
8PM = 78 (did NOT give the Dorzolamide drop this evening)

6-14
8AM = HI (over 500, so the Dorzolamide might not be the problem)

We have stayed with 7.5iu in the morning, and 7.75 in the evening.

Waiting for the results from the vet's urine test (test on Annie's urine, not the vet's urine! LOL :D).

Patty 06-14-2010 11:20 AM

Re: Annie is making the switch to NPH
 
Well, I hate to say it but hopefully she has a UTI. At least that would give an easy explanation and treatment for the higher numbers :o


All times are GMT -7. The time now is 07:47 AM.

Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2020, Jelsoft Enterprises Ltd.
Copyright 2009, 2010 k9diabetes.com. All rights reserved.